Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2020, 6:25 PM CDT for Brown County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 6:25 PM CDT (23:25 UTC)
- Expired
- Mar 19, 2020, 6:54 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:34 PM CDT | HAIL 1 | 2 Wsw Reserve, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396
WUUS53 KTOP 192325
SVRTOP
KSC013-200015-
/O.NEW.KTOP.SV.W.0003.200319T2325Z-200320T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
625 PM CDT Thu Mar 19 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Brown County in northeastern Kansas...
* Until 715 PM CDT.
* At 625 PM CDT, a severe thunderstorm was located over Hamlin,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairview, Morrill, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3998 9534 3978 9574 3989 9578 4000 9568
4000 9534
TIME...MOT...LOC 2325Z 222DEG 39KT 3990 9563
HAIL...1.25IN
WIND...60MPH
$$
Gargan3 follow-up statements
840
WWUS53 KTOP 192340
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
640 PM CDT Thu Mar 19 2020
KSC013-200015-
/O.CON.KTOP.SV.W.0003.000000T0000Z-200320T0015Z/
Brown-
640 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN BROWN COUNTY...
At 639 PM CDT, a severe thunderstorm was located near Reserve, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morrill, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3998 9534 3984 9568 3985 9575 3989 9578
4000 9568 4000 9534
TIME...MOT...LOC 2339Z 233DEG 37KT 3994 9556
HAIL...1.25IN
WIND...60MPH
$$
Gargan948
WWUS53 KTOP 192351
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
651 PM CDT Thu Mar 19 2020
KSC013-200015-
/O.CON.KTOP.SV.W.0003.000000T0000Z-200320T0015Z/
Brown-
651 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BROWN COUNTY...
At 649 PM CDT, a severe thunderstorm was located over Reserve, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Reserve.
At 634 PM, a trained storm spotter reported quarter size hail 2
miles southwest of Reserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3998 9534 3989 9556 3991 9561 3997 9565
4000 9566 4000 9534
TIME...MOT...LOC 2349Z 239DEG 44KT 3995 9554
HAIL...1.00IN
WIND...60MPH
$$
Gargan961
WWUS53 KTOP 192354
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
654 PM CDT Thu Mar 19 2020
KSC013-200004-
/O.CAN.KTOP.SV.W.0003.000000T0000Z-200320T0015Z/
Brown-
654 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3998 9534 3989 9556 3991 9561 3997 9565
4000 9566 4000 9534
TIME...MOT...LOC 2352Z 222DEG 39KT 3999 9549
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:29 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 19, 3:29 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Thu Mar 19 2020 .SHORT TERM...(This evening through Friday) Issued at 324 PM CDT Thu Mar 19 2020 The region undergoes a rapid change from summer to winter weather in the next 24 hours. As of 20Z, still monitoring far northern and northeastern Kansas near the triple point of an rapidly advancing dryline and warm front for convective development. The warm front current extends from near Hebron to Nebraska City, with the leading edge of the dryline extending southeastward from Republic to Lyon counties in low-level water vapor imagery. There is only a few more hours remaining before the warm, moist air is pushed east of the forecast area, and much of the severe weather with it. The west- to-east oriented CU field along and south of the warm front has become increasingly agitated in the last hour, with multiple convective cells developing and tracking northward over the front and into Nebraska. Despite ample destabilization in the warm sector ahead of the dryline, the veered wind profile ahead of the boundary minimizes the amount of convergence ahead of it. The lack of any appreciable CU along this boundary is a strong indication of just how little lift it is providing. Will continue to monitor the dryline as it moves through, but with continuing runs of the HRRR devoid of any significant convective signatures and satellite signatures very unimpressive, any threat along this line is INCREDIBLY conditional. The best severe threat is more likely closer to the warm front in southeast Nebraska. The overall warm sector CAPE/shear environment would support supercellular structures, if any storms do manage to form. Did cancel the eastern portion of the wind advisory for this afternoon given that the deepest mixing should be confined to areas along and west of the Flint Hills. The going wind advisory for this afternoon will likely be ended around 23 or 00Z depending on how fast conditions improve ahead of the approaching cold front. A very high fire danger also exists along and west of the Flint Hills this afternoon owing to deep mixing and RH values falling to 25 to 30 percent. As the upper level pattern shifts eastward, the surface low responds by advancing across the forecast area, dragging a sharp cold front across the region early tonight. Southwest winds lessen ahead of the front, but quickly increase out of the north to 20 to 30 mph with gusts over 40 mph at times through the night. Did issue a wind advisory for tonight with the combination of a strong pressure gradient and differential CAA through the BL keeping winds going throughout the night. Temperatures nose dive behind the front with the decaying deformation zone drifting through overnight as well. Can't rule out some light precip as this band of moisture moves through, but impacts should be negligible. Wind chills by Friday morning fall into the single digits to teens and temperatures only recover into the 20s to low 30s during the day. .LONG TERM...(Friday night through Thursday) Issued at 324 PM CDT Thu Mar 19 2020 After a cold start to the weekend, a moderating pattern settles in through the middle of the week with multiple rounds of precipitation possible. The mean west coast longwave trough characteristics vary over the course of the extended period, but for the most part the trough remains in place for the forecast period. This will promote both a moderating west to southwest flow pattern and a series of energy lobe ejections that will bring chances for precipitation. The first such system arrives Saturday night into Sunday, and the next Monday into Tuesday. The details of these systems are still a bit too uncertain to hash out at the present time. Highs rebound back into the 40s and 50s for Sunday, reaching back into the 60s early in the week and even possibly the 70s by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Mar 19 2020 MVFR to low VFR ceilings in eastern Kansas scatter out early this afternoon with predominantly VFR conditions expected, except around any thunderstorms that may develop in eastern Kansas prior to 00Z. Any storms that do form may be strong to severe. Strong south to southwest winds with gusts to 35-40 kts continue this afternoon, decreasing briefly this evening (but leading to LLWS). These winds veer to the northwest behind a cold front between 02-08Z and increase to 25G35kts for the remainder of the night into Friday morning. MVFR ceilings associated with this front move in overnight and last through mid-morning Friday, clearing from northwest to southeast. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ034>038-054. Wind Advisory from 10 PM this evening to 5 AM CDT Friday for KSZ008>012-020>023-034>036. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Mar 19, 3:30 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 330 PM CDT Thu Mar 19 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-202030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 330 PM CDT Thu Mar 19 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm development is possible this afternoon, primarily in northeast Kansas. These storms may become severe with all hazards possible, including large hail, damaging winds, and tornadoes. A very high fire danger is expected across central and north central Kansas late this afternoon. Multiple wind advisories are in effect for today and tonight. Please reference these products for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Mar 19, 5:50 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Thu Mar 19 2020
KSZ010>012-023-024-192315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
550 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...SOUTHERN BROWN AND EASTERN MARSHALL
COUNTIES UNTIL 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking thunderstorms from north
of Blaine, east to near Wetmore, moving northeast at 40 mph.
Half inch to penny size hail and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Frankfort, Centralia, Axtell,
Wetmore, Fairview, Robinson, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Powhattan, Oneida and Willis.
LAT...LON 3983 9534 3981 9534 3965 9555 3965 9556
3964 9556 3946 9580 3955 9654 3998 9629
TIME...MOT...LOC 2248Z 227DEG 37KT 3958 9581
GarganLocal storm report, Mar 19, 6:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 5 SE RESERVE 39.93N 95.50W
03/19/2020 E1.25 INCH BROWN KS TRAINED SPOTTER
SAID THE GROUND WAS COVERED WHITE WITH HAIL.
ESTIMATED WINDS OF 45 MPH.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:20 AM CDT | Wind Advisory | TOP | Brown, Clay, Cloud, Dickinson, Geary, Lyon and 9 more | 20 hr |
| Mar 19, 5:50 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 25 min |
| Mar 19, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 45 min |
| Mar 19, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.